After many months of hopelessness and despair, finally there is good news on the horizon. Three vaccines against COVID-19 by Pfizer, Moderna and Johnson & Johnson have been approved. Several more are in development and may get approval in 2021. These vaccines have the potential to end the pandemic if enough people receive both injections of either one.
Several of our patients have asked about these vaccines as they relate to migraine. Here, we will try to address some of these frequently asked questions using the information currently available.
1. Can I get COVID-19 from the vaccine?
Absolutely not! It is important to understand that the COVID-19 vaccines do not contain any live virus. This way, the vaccine will not cause a person to develop COVID-19. These vaccines contain material (RNA) from the virus that instructs some cells in our bodies to make copies of a virus protein. This protein by itself is totally harmless. Our bodies recognize that the protein doesn’t belong there, and they form antibodies and immune cells against it. That way, our body will have a defense mechanism in place to fight the virus that causes COVID-19 if we are infected in the future.
2. I have heard that many people develop flu-like symptoms after receiving the vaccine. Since I already experience frequent headaches, should I avoid getting vaccinated?
It is true that you might develop side effects from the vaccine. But it is important to understand that this is normal and expected for some people. These symptoms reflect the body’s initial immune response to the vaccine, which is precisely why the vaccine is being administered. For most people, these symptoms are mild and temporary, usually lasting hours but up to one to two days. We don’t recommend you take over-the-counter (OTC) medications like acetaminophen (Tylenol®), ibuprofen (Advil®, Motrin®), or aspirin before or within 24 hours after receiving the vaccine. These medications may reduce the immune response to the vaccine. But as always, check with your healthcare provider for advice regarding the use of over-the-counter medications in your particular case.
Typical side effects include pain at the site of the injection, tiredness, headache, muscle and joint pain, fever, and chills. Headache occurred in about 60% of people getting the Moderna vaccine, 38% of those receiving the Pfizer vaccine, and about 40% of those receiving the Johnson & Johnson vaccine.
Putting this into perspective, the side effects of the vaccine are usually mild, short-lived, and are the body’s normal and expected response to the vaccine. COVID-19 infections can be severe and life-threatening, affecting you, your family, and friends. Even if COVID-19 symptoms are mild, emerging evidence suggests that a substantial proportion of people may be left with lingering long-term and potentially disabling symptoms (e.g. fatigue, poor exercise tolerance, cognitive impairment). We are living in a pandemic and until enough people get immunity through vaccinations, this health emergency will not end.
3. I heard that the second dose of the vaccine causes more severe side effects than the first. If I get a headache from the first dose, should I skip or delay getting the second dose?
Both the Pfizer and Moderna vaccine require two doses to achieve optimal immunity and protection against COVID-19 infection. The Pfizer vaccine should be repeated in 21 days and the Moderna vaccine repeated one month after the first dose. If you receive only one dose or delay the second dose past the recommended schedule, you will not be fully protected. Remember, the headache, even if it is slightly worse than the one from the first vaccine, is short-lasting and mild. The headaches and other vaccine side effects may make you uncomfortable for a few days. But it is a small price to pay considering that COVID-19 can be deadly or lead to long-term disability.
4. I have been taking injections of a CGRP monoclonal antibody (Aimovig®, Emgality®, Ajovy®, Vyepti®) to prevent migraine attacks. Will the vaccine block these medications from working, or can these medications prevent the vaccine from protecting me against COVID-19?
In the vaccine clinical trials, participants were not able to receive other vaccines within two weeks before or after receiving the COVID vaccine. However, the use of the CGRP monoclonal antibody treatments was not specifically excluded. Some scientists propose there is a theoretical risk the immune response to the vaccine could lessen the effects of the CGRP antibody. But there is no direct evidence for this at this time. Therefore, patients and their healthcare provider should discuss the timing CGRP injections before and after vaccination. However, it’s vital that you receive both doses of the vaccine as soon as it’s possible to do so.
5. I have been getting Botox® injections as treatment for my chronic migraine. Do I need to avoid or delay getting the vaccine?
Some headache specialists and movement disorder specialists who administer Botox® for various neurological diseases have speculated that the vaccine could potentially make Botox® less effective. There is no direct evidence for this at this time. Therefore, patients and their healthcare provider should discuss the timing of Botox® injections if the injections are due two weeks before or after vaccination. However, it’s vital that you receive both doses of the vaccine as soon as it’s possible to do so.
6. I am due to get my first vaccine next week and I am worried that I might have my typical migraine later that evening. Will I be able to treat it with my usual medications?
It is always a good idea to have a treatment plan in place should a migraine attack strike. There is no reason to suspect that any migraine-specific medications such as triptans (sumatriptan, rizatriptan, eletriptan, etc.), ditans (Reyvow®), or gepants (Nurtec®, Ubrelvy®) would reduce the vaccine’s effectiveness. But this combination has not been studied. We don’t recommend that you take over-the-counter medications such as acetaminophen (Tylenol®) or aspirin, alone or in combination with caffeine (Excedrin®, Anacin®), or ibuprofen (Advil®, Motrin®), before or within 24 hours after receiving the vaccine since these medications may decrease the immune response to the vaccine. Similarly, certain prescription anti-inflammatory medications (ibuprofen, naproxen, diclofenac, flurbiprofen) or those that combine acetaminophen or aspirin with butalbital and caffeine (Fioricet®,Fiorinal®) may also reduce the effectiveness of the vaccine.
As always, check with your healthcare provider for advice regarding treatment options.
7. There have been recent news stories that people who have received facial fillers should avoid the Moderna vaccine because they may have a severe allergic reaction. Should I be worried about a similar reaction if I get Botox® injections as treatment for migraine?
Facial fillers are implants doctors inject beneath your skin to reduce wrinkles. While there have been reports of people who have had facial fillers developing temporary swelling of their face after receiving the Moderna vaccine, it’s important to note that Botox® is not a facial filler. Please refer to question 5 to learn more about Botox® and the Moderna vaccine.
People with facial fillers having a reaction is not totally surprising since vaccines work by activating our immune systems so that they can fight infections. In these cases, the vaccine caused the person’s immune response to increase and the body started to fight against the fillers which it saw as a foreign substance. As always, check with your primary care or cosmetic doctor before getting the vaccine.
8. I have heard that some people who get COVID-19 develop long-lasting headaches that do not respond to any treatment. Can the vaccine cause that to happen to me?
Headaches are a common symptom of COVID-19 infections, and in some people the headaches can persist even after the illness resolves. This is not surprising since other infectious illnesses can cause headaches that persist long after the infection passes. The International Headache Society Classifies these headaches as chronic headache attributed to bacterial, viral, or other systemic infection. The vaccine can in no way cause you to develop COVID-19, and not taking the vaccine makes it more likely you may get COVID-19 and with it, the possibility of developing a persistent headache and other complications.
2020 was a difficult year for all of us. People living with migraine know what it’s like to experience hardships, but this has been an extraordinary time. Thankfully though, it appears that the vaccines may offer us a way out of the COVID-19 pandemic. But it can only happen if enough of us get vaccinated to make a difference. Until that happens, it’s still important to socially distance, wear a mask and continue with frequent hand washing.
You should make a decision about getting the vaccine based on science and advice from your healthcare provider. We will continue to update this page as new information becomes available.
Migraine can be a life-altering and disabling disease but COVID-19 is a life-threatening disease. Get the vaccine!
Reviewed for accuracy by the American Migraine Foundation’s subject matter experts, headache specialists and medical advisers with deep knowledge and training in headache medicine. Click here to read about our editorial board members.